Georgia, 2001

Lightning Strike in Georgia, July 3, 2001

July 3, 2001 · NWS TAE · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT TUE JUL 3 2001

AS PREVIEWED THIS MORNING...LIGHTER THAN EXPECTED WIND FLOW AND
SHIFT TO SEA BREEZE TYPE 1 (LGT AND VRBL) INSTEAD OF PROGGED TYPE 6
(LGT SE) DELAYED ONSET OF SEA BREEZE UNTIL AFTER MIDDAY AND FOCUSED
CONVECTION ACROSS SE BIG BEND RATHER THAN PANHANDLE COAST. SEA
BREEZE HAVING A TOUGH TIME MOVING INLAND. OTHERWISE MOST SUNNY
SKIES PREVAIL. STILL HAVE TO WATCH SEA BREEZE INTERACTION WITH
OUTFLOW FROM FRONTAL BOUNDARY ACROSS NCNTRL GA WHICH CUD SPARK SOME
LATE AFTERNOON AND EVENING CONVECTION.

DISCUSSION:
UPPER RIDGE REMAINS CENTERED NEAR UTAH. DOWNSTREAM...STRONG UPPER
LOW TO CONTINUE DIG SEWD ACROSS ONTARIO INTO TOMORROW HELPING TO
AMPLIFY LONG WAVE DOWN THE SE COAST. MEANWHILE UPPER TROP LOW (TUTT)
ACROSS BAHAMAS WILL CONTINUE WWD TOWARDS SRN/CNTRL FLA BUT UPPER
RIDGE SUPPRESSES ACROSS SE CONUS IN RESPONSE TO DIGGING TROF AND
THIS SHOULD SLOW TUTT PROGRESS AND PREVENT IT FROM AFFECTG LOCAL
AREA. FOR TOMORROW WE SHUD BE ON THE SUBSIDENCE SIDE OF TUTT
ALLOWING SOME UPPER TO MID LEVEL DRYING TO RETARD AFTERNOON
CONVECTION. AT LOWER LEVELS 1000-700 MB STEERING FLOW SUGGESTS A
BLEND OF TYPE 1 (LGT AND VRBL) AND TYPE 8 (LGT NW) WHICH FOCUSES
CONVECTION ACROSS SE BIG BEND WITH ALA/GA ZONES DRIEST.

ON THURSDAY...UPPER TROF DIGS OVER SE STATES AND HELPS NEXT FRONT
EGE CLOSER TO LOCAL AREA. IN RESPONSE SURFACE RIDGE ACROSS LOCAL
AREA SAGS SWD AND LOCAL FLOW BECOMES MORE SWLY. TYPE 1 SEA BREEZE
AGAIN PREVAILS WITH SE BIG BEND AGAIN FAVORED. THIS SHUD HELP WEAKEN
FRONTAL BOUNDARY ALTHO OUTFLOW-SEA BREEZE CLASH POTENTIAL HIGHER
THAN ON WED.

FORECAST: WILL KEEP 20 PCT EVENING POPS 1ST PD AS STILL KEEPING AN
EYE ON OUTFLOW BOUNDARY CLASHES. TOMORROW...POPS 30 PCT FLORIDA TO
40 PCT ALA/GA AND 40 PCT ALL SITES ON THURSDAY. MODELS IN VERY GOOD
TEMP AGREEMENT THRU PERIOD AND NUMBERS WILL REFLECT A BLEND OF
BOTH.

EXTENDED:AS SURFACE RIDGE SAGS FARTHER SWD AND NEXT BOUNDARY
APPROACHES...LOCAL FLOW BECOMES MORE SW/W AND BOUNDARY STALLS AND
EVENTUALLY WASHES OUT. PROVIDING FOCUSING MECHANISM THRU WEEKEND
ESPECIALLY FOR NRN HALF CWA. THICKNESS CHARTS SHOW HEIGHT RISES
ACROSS CWA LEAD TO TEMPS TO THE MID 90S.

MARINE:WINDS AND SEAS TO REMAIN WELL BELOW SCEC CRITERIA WITH
VEERING OF WINDS FROM SE TO W/SW PER ABOVE SCENARIOS.

FIRE WX:NO CONCERNS.

PRELIMINARY NUMBERS...

TLH 072/093 072/092  2424
PFN 076/088 075/087  2424
DHN 073/090 072/090  2322
ABY 073/091 073/090  2323
VLD 072/093 072/091  2324

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

In the hours before

Special weather statement, Jul 3, 2:16 PM EST, 3 hours 49 minutes before
FLZ017-018-027-031945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EDT TUE JUL 3 2001

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER FAR SOUTHEAST LEON COUNTY NEAR WOODVILLE
MOVING SLOWLY NORTH AT 10 MPH OR LESS. NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP NORTHWEST INTO TALLAHASSEE BY 4 PM EDT.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH...PEA
SIZED HAIL...VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY DOWNPOURS WHICH MAY CAUSE FLOODING OF SOME STREETS AND LOW
LYING AREAS.

TJT
Special weather statement, Jul 3, 4:01 PM EST, 2 hours 4 minutes before
FLZ016-017-026-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT TUE JUL 3 2001

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN WESTERN GADSDEN COUNTY WEST OF QUINCY MOVING
NORTH AT 10 MPH OR LESS.

MAINLY BEFORE 520 PM...THIS STORM WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

TJT
Local storm report, Jul 3, 4:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM EDT TUE JUL 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    SAWDUST                   FL   1.5 INCH HAIL
07/03/01   GADSDEN                        REPORTED BY OFF-DUTY
                                          FIRE OFFICIAL.

0500 PM    SAWDUST                   FL   WIND DAMAGE
07/03/01   GADSDEN                        NUMEROUS TREES DOWN.
                                          REPORTED BY OFF-DUTY
                                          FIRE OFFICIAL.
Local storm report, Jul 3, 5:12 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EDT TUE JUL 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    5 SW QUINCY               FL   1.5 INCH HAIL
07/03/01   GADSDEN                        REPORTED BY OFF-DUTY
                                          FIRE OFFICIAL IN
                                          SAWDUST.

0500 PM    5 SW QUINCY               FL   WIND DAMAGE
07/03/01   GADSDEN                        NUMEROUS TREES DOWN.
                                          REPORTED BY SAME
                                          OFF-DUTY FIRE
                    x                      OFFICIAL.

The radar

The Tallahassee radar (KTLH), 93 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mitchell

When
July 3, 6:05 PM EST
Where
Mitchell County, Camilla
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.225, -84.194 (the zone’s center; the record gives no point)

Lightning struck the 911 tower and knocked out communications for several hours. Reported by the Mitchell County EMA.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256693.